My wife is 35 years old and was diagnosed with MS four years ago. She suffers from many of the usual symptoms when the MS flairs such as optic neuritis, bladder control, numbness in hands, arms, and legs, fatigue, ect. However the most debilitating aspect of the disease for her is the severe nausea and vomiting she must endure. She receives 45 mg of Zofran a day I.V. in an attempt to control the nausea but it is of little help. She vomits up to twenty times a day and must be put on I.V. fluids and TPN to be sustained. The last time this happened a jejunmostomy was performed and within of 10 weeks the nausea and vomiting stopped, for 16 months. Her MS has flaired again recently and the whole cycle has started again.
I have done considerable reading on MS and have yet to find anyone who suffers from symptoms such as hers. Her doctors also seem to be at a loss to find a way to control the nausea. Can anyone steer me in the right direction to find a possible solution to this problem. Medical journals, conference notes, ect. Thanks
You are correct that nausea and vomiting are not typical of multiple sclerosis and are quite unusual as symptoms due to MS. A review of the literature does reveal case reports with nausea/vomiting attributed to ALS but no large case series have been reported. The first thing I would makes sure of is that it is no way medication related. Several medications - interferons, steroids, baclofen (less commonly) - can cause nausea and vomiting. Could any be related? Are then other symptoms related to the nausea - vertigo is seen in multiple sclerosis and can be associated with nausea so can significant headache. In these cases, antivertigo or pain medications may be helpful. Finally, it is possible for people to have two disorders; it does sound from you posting that other gastrointestinal causes have been evaluated for. If none of these is the case, antiemetic drugs like ondansetron (Zofran), granisetron (Kytril),Tigan, or Compazine are the most commonly used agents.
Hope this is of some help. Good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.